Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 143, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 19, 1997, 10:50 AM CDT for Linn County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 1997, 10:50 AM CDT (15:50 UTC)
- Expired
- Sep 19, 1997, 11:50 AM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 18.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 191550 RRA SVRMLI IAC113-191650- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1050 AM CDT FRI SEP 19 1997 * SEVERE THUNDERSTORM WARNING FOR LINN COUNTY - EAST CENTRAL IOWA * UNTIL 1150 AM CDT * SOME LOCATIONS AFFECTED BY THIS STORM CENTER POINT AROUND 1100 AM CDT TODDVILLE AROUND 1105 AM CDT HIAWATHA AROUND 1105 AM CDT ROBINS AROUND 1105 AM CDT CEDAR RAPIDS AROUND 1105 AM CDT * AT 1047 AM CDT...DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF CEDAR RAPIDS OR 7 MILES SOUTHWEST OF CENTER POINT MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL. THIS STORM HAS PRODUCED GOLFBALL SIZE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. CORONA/HIRSCH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 7:37 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 19, 7:37 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 737 AM CDT FRI SEP 19 1997 PRECIPITATION IN NORTHERN MISSOURI NOW MOVING INTO SOUTHEAST IOWA. BASED ON 88D TRENDS...WILL UPDATE FOR PRECIPITATION IN SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. COORDINATED WITH DSM AND CHI. PIERCE
In the hours before
Special weather statement, Sep 19, 5:09 AM CDT, 5 hours 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-201200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 509 AM CDT FRI SEP 19 1997 ...THUNDERSTORMS TODAY AND TONIGHT... A STRONG COLD FRONT IS FORECAST TO SLOWLY MOVE ACROSS THE AREA TODAY AND TONIGHT. AHEAD OF THE FRONT...A STRONG LOW LEVEL JET OF 50-60 MPH AT 5000 FEET CONTINUED TO PUMP WARM AND MOIST AIR NORTH FROM THE GULF OF MEXICO. THIS IS INDICATED BY DEWPOINTS IN THE MID 60S TO AROUND 70. DAYTIME HEATING COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL ALLOW THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT. IF SEVERE THUNDERSTORMS DEVELOP...THEY WOULD BE ISOLATED WITH DAMAGING WINDS BEING THE MAIN THREAT. THUNDERSTORMS ACROSS ILLINOIS EARLY THIS MORNING WILL MOVE OFF TO THE EAST WITH MORE THUNDERSTORMS DEVELOPING AT ANY TIME LATER THIS MORNING INTO TONIGHT. DUE TO THE HIGH MOISTURE CONTENT OF THE LOWER ATMOSPHERE...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THE STRONGER STORMS...ESPECIALLY EAST OF THE MISSISSIPPI. SPOTTER ACTIVATION IS NOT ANTICIPATED. PIERCE
Local storm report, Sep 19, 10:44 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1044 AM CDT FRI SEP 19 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1035 AM 1 E GARRISON IA 1.75 INCH HAIL 09/19/97 BENTON GOLFBALL SIZE HAIL 1035 AM 1 E GARRISON IA 50 MPH WIND GUST 09/19/97 BENTON
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:25 AM CDT | Tornado Warning | DVN | Benton | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.